Study says rare allergic reactions to drug-eluting stents may raise risk for heart attack
ORLANDO -- Stents, tiny wire mesh tubes, are routinely used to prop arteries open after angioplasty clears them of potentially heart attack causing plaque. In the past, stented arteries often eventually closed up again with fatty deposits, a process called restenosis. However, since their FDA approval in 2003, stents coated with sirolimus (a pharmaceutical agent that prevents excess tissue growth) have been shown to greatly reduce restenosis. But some people suffer from rare, allergic-type reactions to the sirolimus-eluting stents (SES).
According to research presented by Emory scientists at the American College of Cardiology's 54th annual Scientific Sessions in Orlando today, these hypersensitivity reactions to SES should be caught and treated early -- because those allergic to components of the drug-eluting stents appear to have a higher risk of cardiovascular complications, including heart attacks.
"Reports of stent thrombosis first raised suspicion of possible hypersensitivity allergic reactions. After more than 50 reports of hypersensitivity reactions to SES were received by the FDA through the medical device reporting system, the FDA issued a warning in the fall of 2003," says Emory Heart Center Interventional Cardiology Fellow Fadi Alameddine, MD. "We studied the frequency of hypersensitive reactions to SES to see whether they were linked to major adverse cardiovascular outcomes."
Dr. Alameddine, lead author of the research presented at a poster session today, notes that hypersensitivity to SES could be caused by the stent's metal, polymer, or sirolimus. In order to evaluate whether allergic reactions might result from components of the Cypher drug eluting stent made by Cordis, a team of Emory researchers examined data collected from a U.S. registry of patients implanted with the Cypher SES. Out of 2067 patients who received the Cypher stents between August and December of 2003, 39 patients (1.9%) had what appeared to be allergic reactions. Although non-Cypher stent causes were found in 28 patients with hypersensitivity reactions the remaining 11 patients had hypersensitivity symptoms (ranging from rash and hives to asthma) believed to be caused by SES.
"The group with the hypersensitivity reactions had a higher major adverse cardiovascular events (MACE) rate and there was a trend toward the need for target vessel revascularization (TVR). Most significantly, the 180 day myocardial infarction (MI) rate was statistically higher in the hypersensitivity group (7.9% vs. 1.1%)," says Dr. Alameddine.
The Emory researchers postulate that a hypersensitivity reaction may reflect a heightened inflammatory state, creating a predisposition for heart attack. "Another possible, but less likely, explanation for the increase in MI is that hypersensitivity might cause plaque in other coronary beds to become more vulnerable to rupture," says Dr. Alameddine.
Although the research needs to be confirmed by randomized controlled prospective trials, the observations indicate that careful monitoring for allergic reactions should follow deployment of drug-eluting stents, according to Dr. Alameddine. "The bottom line is that these reactions are very rare (about 1.8 percent). However, they can happen hours to weeks after stent deployment and physicians need to be aware of that possibility -- and when hypersensitivity does occur it needs to be treated in a timely manner and the increased risk of MI should be recognized," Dr. Alameddine states.
In addition to Dr. Alameddine, the research team included Aniket Kulkarn MD; Viola Vaccarino MD, PhD; and Peter C. Block, MD of Emory University Division of Cardiology, and Peter B. Berger, MD of Duke University Medical Center's Division of Cardiology. Dr. Berger disclosed commercial relationships with Bristol Myer Squibb/Sanofi, Cordis-Johnson & Johnson, Merck, Aventis, The Medicines Company, Genentech, and Guilford; Dr. Block, with Cordis-Johnson & Johnson.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.